Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 84, NWS St. Louis, MO

May 26, 2024Perry County, Sainte Genevieve County, Missouri; Jackson County, Randolph County, Illinois

NWS St. Louis, MO issued this river flood warning at May 26, 2024, 11:50 AM CDT for Perry County, Sainte Genevieve County, Missouri; Jackson County, Randolph County, Illinois. It took effect at May 28, 2024, 1:00 AM CDT. It was in force for 69 hr.

The area

The counties it named.

The facts

Issued
May 26, 2024, 11:50 AM CDT (16:50 UTC)
In effect from
May 28, 2024, 1:00 AM CDT
Expired
May 30, 2024, 10:07 PM CDT
In force
69 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IL, Randolph County, IL, Perry County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Chester (CHSI2). The gauge peaked at 27.55 ft at May 28, 2024, 8:00 PM CDT.

actionminormoderate25303505/2605/2705/2805/2905/3005/3106/01
Action stage
25 ft
Minor stage
27 ft
Moderate stage
35 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07020500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 26, 6:36 AM CDT, 5 hours 14 minutes earlier. Its key messages:

  • -The evolution of today's severe thunderstorms remains uncertain, but in both scenarios the best chance for significant severe thunderstorms remains across southeast Missouri and southern Illinois. With the strongest storms 80 mph winds, large hail, and a few strong tornadoes will be possible. Elsewhere severe thunderstorms will be less intense, though 60 mph winds, quarter sized hail, and a weak tornado are still possible. -Locally heavy rainfall, up to 2-5 inches, is possible with both rounds of thunderstorms on Sunday.
Area forecast discussion, May 26, 6:36 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 AM CDT Sun May 26 2024

.KEY MESSAGES...

-The evolution of today's severe thunderstorms remains uncertain,
 but in both scenarios the best chance for significant severe
 thunderstorms remains across southeast Missouri and southern
 Illinois. With the strongest storms 80 mph winds, large hail, and
 a few strong tornadoes will be possible. Elsewhere severe
 thunderstorms will be less intense, though 60 mph winds, quarter
 sized hail, and a weak tornado are still possible.

-Locally heavy rainfall, up to 2-5 inches, is possible with both
 rounds of thunderstorms on Sunday.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 312 AM CDT Sun May 26 2024

A strong dynamic environment is establishing across the mid-
Mississippi Valley this morning. An upper-level jet is nosing
eastward into the region while in the mid-levels a trough is
swinging through the central Plains, approaching the mid-Mississippi
Valley. The low level jet is edging into western Missouri. The
result is convection that has spawned across eastern Kansas and
western Missouri, tracking eastward over the early morning hours in
an unstable environment with 1500-3000 J/kg of MUCAPE.

Convection is currently a mix of discrete supercells across
southwest MO and northern AR and linear convection across eastern
KS. The evolution of this convection has been messy and further
complicates today's forecast. A few scenarios are still possible:

1. If the linear convection over KS is able to organize into an MCS,
it will push into the forecast area this morning, using up much of
our instability and throwing the potential for afternoon convection
into doubt. If an MCS forms, it will push eastward across Missouri
and into Illinois by mid-morning. Within the MCS multicell clusters
and bowing line segments will be capable of strong damaging winds up
to 70 mph. QLCS tornadoes are also a concern, particularly where
segments are oriented with a strong north-south component. The MCS
would effectively stabilize the environment through which is moves,
as well as lay out an outflow boundary to it's south.
Destabilization during the day will be stunted, despite the likely
partly sunny sky in this wake of this convection. In this scenario,
the best chance for afternoon/evening convection would be along and
south of the outflow boundary, with the potential for this to occur
south of our forecast area. The northern extent remains uncertain as
the outflow hasn't developed yet, but the current location and
movement of convection suggests that the outflow will remain south
of the I-70 corridor. Storms in this environment will have access to
robust instability and strong deep layer shear. All hazards will be
possible with these severe thunderstorms, with the potential for
large hail, 80 mph winds, and a few strong tornadoes. North of the
outflow boundary thunderstorms are still possible, but how much
destabilization occurs will impact the strength and coverage of
severe thunderstorms north of the outflow boundary.

2. If this convection diminishes as it moves into more
stable air in western Missouri, and our forecast area remains
largely unaffected by significant convection, then our chances
for significant severe weather during the afternoon and evening
would increase. In this scenario the 1500-2000 J/kg of MUCAPE
currently across our forecast area would remain largely untapped
as we moved into the day and instability would continue to
increase with southerly flow and some sunshine. As the broad, mid
to upper level ascent pushed over the forecast area this
afternoon, convection would fire off of lingering outflow
boundaries from this morning's convection. In this scenario, the
entire forecast area would be ripe for severe thunderstorms. North
of I-70 the intensity of severe thunderstorms would be weaker,
and 60 mph winds, quarter sized hail, and a tornado would be
possible. Across far southeast Missouri and southern Illinois
where shear is more robust, all hazards will be possible with
these severe thunderstorms, with the potential for large hail, 80
mph winds, and a few strong tornadoes.

In either scenario, heavy rain and flash flooding is a concern
with storms today. This is particularly true with training storms,
which are possible with west-east shear parallel to the expected
outflow boundary. The HREF probability matched mean continue to
show the potential for rainfall on the order of 2" over 3 hrs.
Areas that have already seen modest rainfall in the past two days
will be at higher risk for flash flooding today.

MRM
&&

.LONG TERM...  (Monday Night through Saturday)
Issued at 312 AM CDT Sun May 26 2024

The focus of this forecast was on today's severe weather potential.
Little has changed in the long term forecast. Dry weather with near
normal temperatures will persist through most of the work week under
northwesterly mid-level flow. A mid-level ridge will shift east over
the forecast area into the weekend, bringing southwesterly flow back
to the area and increasing the chance for above normal temperatures
and rain.

MRM
&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 635 AM CDT Sun May 26 2024

Widespread showers and storms are moving through all of the TAF
sites as of 11z. Should see a break in activity, so ended
precipitation by 16z-17z Sunday. Then still expect redevelopment,
especially in the St. Louis metro area, between 20z Sunday
through 04z Monday so added vicinity thunderstorm mention.
Otherwise, south winds will persist through the day, then veer to
the west to northwest with cold front passage between 22z Sunday
and 04z Monday. Brief period of MVFR ceilings on backside of
current storm complex, between 13z and 19z Sunday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through late tonight for Bond IL-Calhoun IL-Clinton
     IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Pike IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 26, 3:23 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
323 AM CDT Sun May 26 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-270830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
323 AM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and tonight, several of which may be
severe. Damaging wind, large hail, tornadoes, and flash flooding are
the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Thursday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MRM

In the hours before

Local storm report, May 26, 6:31 AM CDT, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
631 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     Tstm Wnd Dmg     2 WSW Ashland           38.76N 92.28W
05/26/2024                   Boone              MO   Emergency Mngr

            Corrects previous tstm wnd dmg report from 2
            WSW Ashland. Report of large tree over
            roadway along Palis Nichols Drive near
            Webster Drive. Time estimated from radar.

&&

MRM
Local storm report, May 26, 6:46 AM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
646 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     Flood            3 ENE Ashland           38.79N 92.21W
05/26/2024                   Boone              MO   Emergency Mngr

            Law enforcement reported 5 inches of moving
            water over the roadway.

&&

MRM
Local storm report, May 26, 10:16 AM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1016 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     Tstm Wnd Dmg     Black                   37.53N 90.93W
05/26/2024                   Reynolds           MO   Law Enforcement

            Trees down over hwy 49 near Black MO with
            report of car wreck due to downed tree. Time
            estimate from radar.

&&

MMG
Local storm report, May 26, 10:22 AM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1022 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     Tstm Wnd Dmg     2 S Centerville         37.41N 90.96W
05/26/2024                   Reynolds           MO   Law Enforcement

            multiple trees down across hwy 21. location
            and time estimate from radar.

&&

MMG
Local storm report, May 26, 10:26 AM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1026 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     Tstm Wnd Dmg     Glover                  37.49N 90.69W
05/26/2024                   Iron               MO   Law Enforcement

            Reports of trees down in southern Iron CO
            near Reynolds CO. Location and time
            approximate from radar.

&&

MMG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:31 AM CDTSevere Thunderstorm WarningLSXMoniteau29 min
May 26, 12:57 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau33 min
May 26, 5:37 AM CDTSevere Thunderstorm WarningLSXReynolds38 min
May 26, 5:59 AM CDTSevere Thunderstorm WarningLSXIron46 min
May 26, 6:15 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois45 min
May 26, 6:40 AM CDTAreal Flood AdvisoryLSXBoone, Callaway3 hr
May 26, 3:17 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau43 min
May 26, 3:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage45 min
May 26, 3:46 PM CDTRiver Flood WarningLSXReynolds65 hr
May 26, 4:06 PM CDTSevere Thunderstorm WarningLSXCole, Osage39 min
May 26, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Gasconade, Warren51 min
May 26, 4:14 PM CDTAreal Flood AdvisoryLSXCole, Osage3 hr
May 26, 4:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 26, 4:39 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage51 min
May 26, 4:47 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren43 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren35 min
May 26, 5:01 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
May 26, 5:05 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade, Montgomery, Saint Charles, Warren3 hr
May 26, 5:09 PM CDTTornado WarningLSXFranklin, Jefferson, Saint Louis51 min
May 26, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis38 min
May 26, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis35 min
May 26, 5:43 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis47 min
May 26, 5:48 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis15 min
May 26, 5:49 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington41 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningLSXCrawford39 min
May 26, 6:09 PM CDTTornado WarningLSXReynolds51 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois46 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXIron, Washington44 min
May 26, 6:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve49 min
May 26, 6:30 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis3 hr
May 26, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXIron, Sainte Genevieve, Saint Francois, Washington46 min
May 26, 6:46 PM CDTTornado WarningLSXReynolds27 min
May 26, 6:51 PM CDTTornado WarningLSXIron, Madison, Reynolds39 min
May 26, 4:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey45 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery42 min
May 26, 5:29 PM CDTSevere Thunderstorm WarningLSXMadison61 min
May 26, 6:09 PM CDTTornado WarningLSXSaint Clair51 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison59 min
May 26, 6:34 PM CDTAreal Flood AdvisoryLSXMadison3 hr
May 26, 6:38 PM CDTTornado WarningLSXClinton, Randolph, Saint Clair, Washington67 min

Nearby

River Flood Warnings in Missouri, 2024River Flood Warnings in Illinois, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.